Alert archive / California / Wind Advisories in 2015

Wind Advisory 22, NWS San Diego, CA

May 31, 2015Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 31, 2015, 9:15 PM PDT for Riverside County, San Diego County, California. It took effect at Jun 1, 2015, 2:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 31, 2015, 9:15 PM PDT (04:15 UTC)
In effect from
Jun 1, 2015, 2:00 PM PDT
Expired
Jun 2, 2015, 3:00 AM PDT
In force
13 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS76 KSGX 010415
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PDT SUN MAY 31 2015

...WINDY CONDITIONS IN PARTS OF THE LOWER DESERTS LATE MONDAY
THROUGH MONDAY NIGHT...

.A TROUGH OF LOW PRESSURE AND STRONG ONSHORE FLOW WILL PRODUCE
LOCALLY STRONG GUSTY WINDS IN THE LOWER DESERTS FROM MID-AFTERNOON
MONDAY THROUGH MONDAY NIGHT. STRONGEST WINDS WILL BE IN THE
NORTHERN PART OF THE COACHELLA VALLEY AND IN THE SAN DIEGO COUNTY
DESERTS. THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES
ALONG PARTS OF INTERSTATES 8 AND 10. WINDS WILL GRADUALLY DIMINISH
LATE MONDAY NIGHT.

CAZ062-065-011300-
/O.NEW.KSGX.WI.Y.0022.150601T2100Z-150602T1000Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
915 PM PDT SUN MAY 31 2015

...WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 3 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM MONDAY TO 3 AM PDT
TUESDAY. 

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS TO 55 MPH.

* TIMING...MID-AFTERNOON MONDAY THROUGH MONDAY NIGHT.

* LOCATION...LOWER DESERTS...MOSTLY BELOW PASSES AND
  CANYONS...INCLUDING SAN GORGONIO PASS.

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH-PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
4 follow-up statements
250 
WWUS76 KSGX 010913
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 AM PDT MON JUN 1 2015

...WINDY CONDITIONS IN PARTS OF THE LOWER DESERTS THIS AFTERNOON
THROUGH TONIGHT...

.A TROUGH OF LOW PRESSURE AND STRONG ONSHORE FLOW WILL PRODUCE
LOCALLY STRONG GUSTY WINDS IN THE LOWER DESERTS THIS AFTERNOON
THROUGH TONIGHT. STRONGEST WINDS WILL BE IN THE NORTHERN PART OF
THE COACHELLA VALLEY AND IN THE SAN DIEGO COUNTY DESERTS. THIS
WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES ALONG PARTS
OF INTERSTATES 8 AND 10. WINDS WILL GRADUALLY DIMINISH OVERNIGHT.

CAZ062-065-011600-
/O.CON.KSGX.WI.Y.0022.150601T2100Z-150602T1000Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
213 AM PDT MON JUN 1 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM PDT TUESDAY...

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS TO 55 MPH.

* TIMING...THIS AFTERNOON THROUGH TONIGHT.

* LOCATION...LOWER DESERTS...MOSTLY BELOW PASSES AND CANYONS... 
  INCLUDING SAN GORGONIO PASS. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH-PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MM
080 
WWUS76 KSGX 011749
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1049 AM PDT MON JUN 1 2015

...WINDY CONDITIONS IN PARTS OF THE LOWER DESERTS THIS AFTERNOON
THROUGH TONIGHT...

.A TROUGH OF LOW PRESSURE AND STRONG ONSHORE FLOW WILL PRODUCE
LOCALLY STRONG AND GUSTY WINDS IN THE LOWER DESERTS THIS
AFTERNOON THROUGH TONIGHT. STRONGEST WINDS WILL BE IN THE NORTHERN
PART OF THE COACHELLA VALLEY AND IN THE SAN DIEGO COUNTY DESERTS.
THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES ALONG
PARTS OF INTERSTATES 8 AND 10. WINDS WILL GRADUALLY DIMINISH
OVERNIGHT.

CAZ062-065-020300-
/O.CON.KSGX.WI.Y.0022.150601T2100Z-150602T1000Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
1049 AM PDT MON JUN 1 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM PDT TUESDAY...

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS TO 55 MPH.

* TIMING...THIS AFTERNOON THROUGH TONIGHT.

* LOCATION...LOWER DESERTS...MOSTLY BELOW PASSES AND CANYONS... 
  INCLUDING SAN GORGONIO PASS. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH-PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
983 
WWUS76 KSGX 020250
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
750 PM PDT MON JUN 1 2015

...WINDY CONDITIONS IN PARTS OF THE LOWER DESERTS THIS AFTERNOON
THROUGH TONIGHT...

.ONSHORE FLOW WILL PRODUCE LOCALLY STRONG AND GUSTY WINDS IN THE
LOWER DESERTS THROUGH TONIGHT. STRONGEST WINDS WILL BE IN THE
NORTHERN PART OF THE COACHELLA VALLEY AND IN THE SAN DIEGO COUNTY
DESERTS. THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES
ALONG PARTS OF INTERSTATES 8 AND 10. WINDS WILL REMAIN GUSTY INTO
WEDNESDAY SO THE ADVISORY MAY NEED TO BE EXTENDED.

CAZ062-065-021000-
/O.CON.KSGX.WI.Y.0022.000000T0000Z-150602T1000Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
750 PM PDT MON JUN 1 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS TO 55 MPH.

* TIMING...THROUGH TONIGHT.

* LOCATION...LOWER DESERTS...MAINLY THROUGH AND BELOW PASSES AND
  NEAR DESERT SLOPES.

* VISIBILITY...LOCALLY REDUCED IN BLOWING DUST AND SAND.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH-PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JAD
741 
WWUS76 KSGX 021009
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
309 AM PDT TUE JUN 2 2015

...GUSTY WEST WINDS SUBSIDING IN THE DESERTS...

.ONSHORE FLOW IS WEAKENING WITH GUSTY WEST WINDS SLOWLY SUBSIDING
IN THE LOWER DESERTS AND ADJACENT DESERT MOUNTAIN SLOPES.

CAZ062-065-021115-
/O.EXP.KSGX.WI.Y.0022.000000T0000Z-150602T1000Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
309 AM PDT TUE JUN 2 2015

...WIND ADVISORY HAS EXPIRED...

GUSTY WEST WINDS IN THE LOWER DESERTS AND ADJACENT DESERT
MOUNTAIN SLOPES WILL SLOWLY SUBSIDE THIS MORNING WITH ISOLATED
GUSTS TO AROUND 50 MPH THROUGH SUNRISE...MAINLY NEAR THE SAN DIEGO
COUNTY MOUNTAIN RIDGE TOPS AND IN THE NORTHERN COACHELLA VALLEY
BELOW THE BANNING PASS.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 31, 1:18 PM PDT, 7 hours 57 minutes earlier.

Area forecast discussion, May 31, 1:18 PM PDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 PM PDT SUN MAY 31 2015

.SYNOPSIS... HIGH PRESSURE OVER THE REGION TODAY WILL BE NUDGED EAST
BY A TROUGH OF LOW PRESSURE OFF THE PACIFIC THROUGH MONDAY. THE
TROUGH WILL BRING GUSTY ONSHORE WINDS AND COOLING AS IT BUILDS THE
MARINE LAYER...FARTHER INTO THE VALLEYS. A DEEPER THROUGH WILL FORM
LATER IN THE WEEK...MAINTAINING THE COOLING TREND...AND DEEPENING
THE MARINE LAYER FURTHER ONTO THE LOWER COASTAL SLOPES. THE DEEP...
MOIST LAYER WILL BE SUSCEPTIBLE TO FITS OF DRIZZLE AT TIMES...AND
ONLY PARTIAL CLEARING SOME DAYS. SOME MEASURABLE...LIGHT RAIN IS
POSSIBLE ALONG AND WEST OF THE MOUNTAINS BY FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

AT MIDDAY...SATELLITE IMAGERY SHOWED A SOLID STRATUS LAYER
STRETCHING FROM TO COASTS OF ORANGE AND SAN DIEGO COUNTIES...WELL
OUT TO SEA IN TYPICAL SPRING FASHION. SKIES WERE CLEAR TO WITHIN A
FEW MILES OF THE COAST. AT NOON PDT...TEMPERATURES WERE RUNNING A
FEW DEGREES LOWER THAN VALUES OBSERVED AT THE SAME TIME YESTERDAY
OVER THE INLAND EMPIRE... OTHERWISE LITTLE CHANGE.

SKIES WILL BE MOSTLY SUNNY FOR THE REMAINDER OF THE DAY WELL
INLAND...BUT CLOSE TO THE COAST AREAS OF MARINE CLOUDS MAY LINGER OR
BEGIN TO SPREAD FARTHER INLAND. THE STRATUS LAYER WILL SPREAD
FARTHER INTO THE VALLEYS OVERNIGHT AS THE MARINE LAYER DEEPENS
SLIGHTLY...WITH SOME PATCHY DRIZZLE AND FOG AGAIN LIKELY. SLIGHTLY
COOLER ON MONDAY...WITH MORE EXTENSIVE MARINE CLOUDS...AS WESTERLY
WINDS STRENGTHEN OVER THE MTS/DESERTS.

HIGH PRESSURE ALOFT IS GIVING WAY TO A SHORT-WAVE TROUGH OVER THE
EASTPAC. THE TROUGH WILL SWING EAST ACROSS CA ON MON. A FLAT...ZONAL
FLOW WILL FOLLOW INTO TUE...BEFORE THE NORTHERN STREAM BEGINS TO
CARVE OUT A LONG-WAVE TROUGH OVER THE WEST. THIS WILL BE THE FEATURE
CONTROLLING OUR WEATHER INTO THE WEEKEND. THE ECMWF RUNS HAVE
CONSISTENTLY ADVERTISED THE DEVELOPMENT...TRACK...AND INTENSITY OF
THIS SYSTEM AND IS FAVORED OVER THE GFS...WHICH WAS SLOWER TO CATCH
ON...AND HAS SHOWN MORE VARIATION RUN-TO-RUN.

THE MAIN WEATHER CONCERN OVER THE NEXT FEW DAYS WILL BE FOR GUSTY
WINDS OVER THE DESERTS WHERE A WIND ADVISORY MAY BE NEEDED BY LATE
TOMORROW. ANOTHER INTERESTING POSSIBILITY IS FOR SOME ACCUMULATION
OF RAIN LATE IN THE WEEK...WHICH WOULD BE YET ANOTHER RARE...EXTRA
LATE SEASON...FRIDAY EVENT...IF IT OCCURS. THE 12Z ECMWF RUN DOES
NOT INDICATE ANY MEASURABLE RAIN AT THIS TIME...BUT EARLIER RUNS
HAVE...AND THE PATTERN SUGGESTS THERE IS A SLIM CHANCE WITH A DEEP
MARINE LAYER IN PLACE. THE TROUGH IS FORECAST TO WEAKEN NEXT
WEEKEND...WHICH SHOULD RESULT IN SOME WARMING AND A SHALLOWER MARINE
LAYER INTO THE SECOND WEEK OF JUNE.

&&

.AVIATION... 312100Z...MOSTLY CLEAR...EXCEPT FOR AREAS OF LOW CLOUDS
OVER THE COASTAL AREAS. BASES ARE 1000 TO 1500 FT MSL WITH TOPS TO
2200 FT MSL. BKN-OVC CLOUDS LIKELY TO REMAIN ALONG THE IMMEDIATE
COAST...IMPACTING COASTAL TAF SITES. LOW CLOUDS WILL BEGIN SPREADING
INLAND AFT 01Z MON...WITH BASES AND TOPS 200-500 FT HIGHER. CLOUDS
AND FOG WILL LIKELY REACH THE COASTAL SLOPES AROUND 09Z
MON...IMPACTING KONT. PARTIAL CLEARING TO THE COAST BETWEEN 17Z AND
19Z MON.

OTHERWISE...FEW/SCT CLOUDS AOA 15000 FT WITH UNRESTRICTED VIS
THROUGH MON MORNING.

&&

.MARINE...

200 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH THURSDAY.

&&

.BEACHES...

200 PM...SOUTH SWELLS AROUND 4 FEET/14 SECONDS FROM HURRICANE ANDRES
ARE EXPECTED TO ENTER OUR COASTAL WATERS MONDAY. THIS WILL LIKELY
CREATE ELEVATED SURF AND STRONG RIP CURRENTS MONDAY THROUGH
WEDNESDAY...MAINLY ALONG NORTHERN ORANGE COUNTY BEACHES.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JAD
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.